Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 129, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 20, 2020, 7:38 PM EDT for Jefferson County, Madison County, Florida; Brooks County, Lanier County, Lowndes County, Georgia. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2020, 7:38 PM EDT (23:38 UTC)
- Expired
- May 20, 2020, 7:54 PM EDT
- In force
- 16 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Jefferson County, FL, Madison County, FL, Brooks County, GA, Lanier County, GA, Lowndes County, GA
The radar
The Moody AFB radar (KVAX), 28 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 1349 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
143
WUUS52 KTAE 202338
SVRTAE
FLC065-079-GAC027-173-185-210030-
/O.NEW.KTAE.SV.W.0129.200520T2338Z-200521T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
738 PM EDT Wed May 20 2020
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Northeastern Jefferson County in Big Bend of Florida...
Northern Madison County in Big Bend of Florida...
Southeastern Lanier County in south central Georgia...
Lowndes County in south central Georgia...
Southern Brooks County in south central Georgia...
* Until 830 PM EDT.
* At 737 PM EDT, a severe thunderstorm was located 13 miles east of
Monticello, moving east at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lake Park, Valdosta, I-75 At Exit 16, Remerton, Dasher, Naylor,
Greenwood, Twin Lakes, Cherry Lake, Hamburg, Pinetta, Valdosta
Regional Airport, Kinderlou, I-75 At Exit 5, Lovett, Nankin,
Empress, Clyattville, Blue Springs and Hanson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3086 8300 3085 8301 3085 8309 3083 8309
3083 8310 3080 8310 3079 8313 3063 8314
3063 8329 3062 8327 3057 8326 3047 8368
3066 8376 3066 8374 3069 8374 3099 8297
3087 8297
TIME...MOT...LOC 2337Z 249DEG 34KT 3059 8364
HAIL...0.88IN
WIND...60MPH
$$
55-SCHOLL1 follow-up statement
587
WWUS52 KTAE 202354
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
754 PM EDT Wed May 20 2020
FLC065-079-GAC027-173-185-210004-
/O.CAN.KTAE.SV.W.0129.000000T0000Z-200521T0030Z/
Jefferson FL-Madison FL-Lanier GA-Lowndes GA-Brooks GA-
754 PM EDT Wed May 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON...
NORTHERN MADISON...SOUTHEASTERN LANIER...LOWNDES AND SOUTHERN BROOKS
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3086 8300 3085 8301 3085 8309 3083 8309
3083 8310 3080 8310 3079 8313 3063 8314
3063 8329 3062 8327 3057 8326 3047 8368
3066 8376 3066 8374 3069 8374 3099 8297
3087 8297
TIME...MOT...LOC 2353Z 249DEG 34KT 3065 8346
$$
55-SCHOLLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:33 PM EDT, 4 hours 5 minutes earlier.
Area forecast discussion, May 20, 3:33 PM EDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
333 PM EDT Wed May 20 2020
.NEAR TERM [Through tonight]...
A frontal boundary is currently draped along the Florida
Panhandle coastline, arching upwards into SE GA. This boundary is
in the process of stalling, but may still drift a bit more to the
south before slowly lifting northward. A weak surface low riding
along the front across south- central and southeast Georgia, will
aid to convection this evening as storms are dragged NE. Storms
lingering into this evening and tonight will still have the
potential to be strong to severe, even with the notable lack of
wind produced thus far today. These storms have however been very
efficient rain and lightning producers. Some areas that continue
to have storms training over their location could eventually see
some minor flooding concerns.
.SHORT TERM [Thursday through Friday Night]...
On Thursday we'll begin to switch into a brief break from the
active pattern in place. The upper level low responsible for the
weather as of late will begin to weaken and slowly lift northeast
through the period. Thursday will be the best chance for rain of
the two days as a weak shortwave rotates around the upper level
low and interacts with a moist airmass in place to produce
scattered showers and thunderstorms.
By Friday, weak ridging will develop over the region but there
will be enough moisture in the lower levels, combined with diurnal
heating, to produce isolated/scattered showers and thunderstorms.
Expect coverage to be slightly less than Thursday and more focused
along the seabreezes and other small mesoscale boundaries.
.LONG TERM [Saturday Through Wednesday]...
Ridge becomes slightly stronger over the weekend as a broad trough
begins to develop across the central US. Drier air aloft,
especially on Saturday, will likely lessen rain chances. This
will allow temperatures to easily climb into the low 90s, with
isolated locations seeing the mid 90s. Southeasterly flow beneath
the ridge will allow for at least an isolated chance of storms on
Saturday.
By the end of the weekend and into next week the upper level
pattern becomes more uncertain. Generally, a moist airmass will
remain in place and a weak trough to our west will support at
least scattered thunderstorms through much of next week in a
diurnal fashion. Almost typical of our normal summertime afternoon
thunderstorms.
&&
.AVIATION...
[Through 18Z Thursday]
Generally MVFR/IFR conditions as a line of SHRA/TSRA stretches
along the gulf coast and curves back towards KVLD. SHRA/TSRA
activity will continue into this evening as this line eventually
lifts to the north. Winds will transition from NW to SW as this
line lifts, with some reductions in visibility and lowering CIGs
possible overnight into the early morning hours. Conditions
will notably improve thereafter.
.MARINE...
Winds and seas will remain elevated through the next 24 to 36
hours before high pressure filters into the region from the east
and conditions become more favorable for boating. Winds will
predominately be of the south through the next week with
showers/thunderstorms remaining mostly over land or nearshore
waters through the next few days.
&&
.FIRE WEATHER...
Red flag conditions are not expected for the next few days with
relative humidity values above critical levels. A large portion of
the area will continue to receive beneficial rainfall over the
next 24 hours.
&&
.HYDROLOGY...
Main hydrology concerns through the short term revolve around a
very isolated potential for flooding rain from thunderstorms. WPC
has outlined portions of the area in a marginal risk, mainly
across the FL Big Bend and south central-GA. Training storms this
afternoon along a west to east oriented boundary will serve as
the concern for any isolated flooding. Widespread rainfall amounts
of 0.5 to 1 inch is expected today, but an isolated locations in
the marginal risk area could see up to 2 to 3 inches in a short
period of time.
A pattern more typical of summertime thunderstorms will setup as
we go into next week, but widespread flooding is not expected and
rivers will remain below flood stage.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 67 88 67 93 67 / 40 50 0 20 0
Panama City 70 83 72 86 72 / 40 40 0 10 0
Dothan 61 82 67 90 68 / 10 40 0 20 0
Albany 61 83 68 90 69 / 10 40 10 20 10
Valdosta 66 85 67 92 68 / 50 60 10 20 0
Cross City 69 88 68 90 67 / 30 20 0 10 0
Apalachicola 70 83 71 84 71 / 40 20 0 10 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 2 AM EDT /1 AM CDT/ Thursday for
Coastal Bay-Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Humphreys
SHORT TERM...Humphreys/Dobbs
LONG TERM...Humphreys/Dobbs
AVIATION...Humphreys
MARINE...Humphreys/Dobbs
FIRE WEATHER...Humphreys/DVD
HYDROLOGY...Humphreys/DobbsIn the hours before
Special weather statement, May 20, 2:11 PM EDT, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
211 PM EDT Wed May 20 2020
FLZ015-017-018-026-027-115-118-127-128-201900-
Inland Franklin FL-Liberty FL-Coastal Wakulla FL-
Coastal Jefferson FL-Inland Jefferson FL-Coastal Franklin FL-
Inland Wakulla FL-Coastal Taylor FL-Leon FL-
211 PM EDT Wed May 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR WAKULLA...SOUTHEASTERN LIBERTY...
WEST CENTRAL TAYLOR...SOUTHWESTERN JEFFERSON...SOUTHERN LEON AND
NORTHEASTERN FRANKLIN COUNTIES UNTIL 300 PM EDT...
At 211 PM EDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Carrabelle, moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Carrabelle, St. Marks, Woodville, Crawfordville, Wakulla, Sopchoppy,
Jewel Fire Tower, Shadeville, Leon Sinks, Wakulla Springs, Eight Mile
Pond, Panacea, Poplar Camp, Medart, Bethel, Natural Bridge, Liveoak
Island, Curtis Mill, Saint Teresa and Bald Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3005 8505 3034 8465 3034 8409 3010 8389
3001 8402 3003 8406 2999 8426 2985 8429
2981 8449 2975 8453 2972 8458
TIME...MOT...LOC 1811Z 282DEG 23KT 3012 8480
55-SCHOLLSpecial weather statement, May 20, 4:28 PM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
428 PM EDT Wed May 20 2020
FLZ015-026-027-115-118-127-202115-
Inland Franklin FL-Liberty FL-Coastal Wakulla FL-
Coastal Jefferson FL-Coastal Franklin FL-Inland Wakulla FL-
428 PM EDT Wed May 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WAKULLA...SOUTHEASTERN
LIBERTY...SOUTHWESTERN JEFFERSON AND FRANKLIN COUNTIES UNTIL 515 PM
EDT...
At 428 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Carrabelle, moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Carrabelle, St. Marks, Eastpoint, Franklin, Sopchoppy, Carrabelle
Beach, Royal Bluff, St George Island St Pk, Panacea, Medart,
Buckhorn, Liveoak Island, Curtis Mill, Alligator Point, Morgan Place,
Saint Teresa, Turkey Point, Bald Point, Panacea-Wakulla Airport and
Mcintyre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3002 8491 3020 8408 3019 8406 2999 8397
3003 8405 2999 8426 2985 8429 2981 8449
2978 8453 2968 8488
TIME...MOT...LOC 2028Z 270DEG 23KT 2996 8468
55-SCHOLLSpecial weather statement, May 20, 6:28 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
628 PM EDT Wed May 20 2020
FLZ017-018-202315-
Inland Jefferson FL-Leon FL-
628 PM EDT Wed May 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON AND EAST
CENTRAL LEON COUNTIES UNTIL 715 PM EDT...
At 627 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Monticello, moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Monticello, Tallahassee, Alma, Dills, Chaires Crossroads, Festus,
Aucilla, Baum, Lois, Nash, Drifton, Capitola, Casa Blanco, Chaires,
Waukeenah, Montivilla, Lloyd and Lake Miccosukee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3054 8370 3052 8371 3052 8372 3051 8374
3049 8373 3047 8373 3036 8410 3052 8417
3066 8383 3066 8376 3054 8369
TIME...MOT...LOC 2227Z 249DEG 25KT 3047 8405
55-SCHOLLSpecial weather statement, May 20, 7:34 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
734 PM EDT Wed May 20 2020
FLZ018-019-GAZ159-160-210015-
Inland Jefferson FL-Madison FL-Brooks GA-Lowndes GA-
734 PM EDT Wed May 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON...NORTHERN
MADISON...LOWNDES AND SOUTHERN BROOKS COUNTIES UNTIL 815 PM EDT...
At 734 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Monticello, moving east at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lake Park, Valdosta, Quitman, I-75 At Exit 16, Moody Air Force Base,
Remerton, Dasher, Greenville, Dills, Hamburg, Pinetta, Lovett,
Nankin, Empress, Clyattville, Hanson, I-75 At Exit 11, Naylor, Twin
Lakes and Cherry Lake.
LAT...LON 3085 8302 3085 8309 3083 8309 3083 8310
3080 8310 3079 8313 3063 8314 3063 8329
3062 8327 3057 8326 3046 8370 3066 8379
3066 8374 3070 8374 3095 8317 3095 8304
3090 8302
TIME...MOT...LOC 2334Z 249DEG 34KT 3056 8372
55-SCHOLLThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:36 AM EDT | Special Weather Statement | TAE | Calhoun | 24 min |
| May 20, 10:02 AM EDT | Special Weather Statement | TAE | Calhoun | 43 min |
| May 20, 10:15 AM EDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gadsden, Liberty | 45 min |
| May 20, 10:28 AM EDT | Areal Flood Advisory | TAE | Bay, Calhoun, Liberty | 2 hr |
| May 20, 11:14 AM EDT | Special Weather Statement | TAE | Calhoun | 46 min |
| May 20, 11:44 AM EDT | Special Weather Statement | TAE | Liberty | 46 min |
| May 20, 12:26 PM EDT | Special Weather Statement | TAE | Liberty | 49 min |
| May 20, 1:14 PM EDT | Special Weather Statement | TAE | Liberty, Wakulla | 61 min |
| May 20, 2:11 PM EDT | Special Weather Statement | TAE | Wakulla | 49 min |
| May 20, 2:15 PM EDT | Special Marine Warning | TAE | 60 min | |
| May 20, 4:28 PM EDT | Special Weather Statement | TAE | Wakulla | 47 min |
| May 20, 4:31 PM EDT | Special Marine Warning | TAE | 59 min | |
| May 20, 5:25 PM EDT | Special Marine Warning | TAE | 35 min | |
| May 20, 6:28 PM EDT | Special Weather Statement | TAE | Jefferson | 47 min |
| May 20, 6:33 PM EDT | Severe Thunderstorm Warning | TAE | Jefferson, Leon, Madison | 42 min |
| May 20, 6:26 AM EDT | Special Weather Statement | TAE | Baker, Calhoun, Dougherty, Mitchell, Worth | 64 min |
| May 20, 7:36 AM EDT | Special Weather Statement | TAE | Cook, Tift | 54 min |
| May 20, 8:48 AM EDT | Special Weather Statement | TAE | Mitchell | 27 min |
| May 20, 7:34 PM EDT | Special Weather Statement | TAE | Lowndes | 41 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.